When you go to the pharmacy to pick up a prescription, you want to trust that the pharmacist got it right. This is particularly true if you go to a compounding pharmacy, which has to mix your medications by hand. Even a small mistake can be dangerous to you or your family, and larger mistakes can be deadly, like in this case in Colorado.
A boy in Colorado died after a pharmacy gave him a prescription for 1,000 times his normal dosage. According to the news, the child was taking a drug called Clonidine. This drug helps treat high blood pressure and Attention Deficit Hyperactivity Disorder.
The child's parents agreed to place him on Clonidine as a compromise, because they didn't want him to be on an addictive drug. Usually, the drug is safe for children, but not at high dosages.
What caused the error? He had started taking a liquid version of the drug when his tablet was no longer available in his dosage. The family had a local pharmacy, Good Day Pharmacy, fill the prescription, which was meant to be .03 mg per 2 milliliters. Unfortunately, the pharmacy mistakenly filled it at 30 mg per 2 milliliters.
The boy had a bad reaction to the dosage, and he ended up in the hospital in November 2015. His brain swelled because of the reaction to the drug. The boy did survive, though. In the long-term, that wasn't to last; his body attacked him in an autoimmune response that the family believes is related to the pharmacy's error.
If you've been affected in a case like this, know that you're not alone. There is legal help for people in your situation, so you can be fairly compensated and help prevent these incidents from happening in the future.
Source: New York Daily News, "Colorado 8-year-old dies after pharmacy allegedly gives him 1,000 times his usual medication dosage for sensory processing disorder," Nicole Bitette, June 21, 2016